Alert archive / Florida / Flash Flood Warnings in 2013
Flash Flood Warning 37, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Aug 16, 2013, 10:05 PM CDT for Washington County, Florida. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2013, 10:05 PM CDT (03:05 UTC)
- Expired
- Aug 17, 2013, 4:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, FL
The radar
The Eglin Afb radar (KEVX), 21 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
401
WGUS52 KTAE 170305
FFWTAE
FLC133-170900-
/O.NEW.KTAE.FF.W.0037.130817T0305Z-130817T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1005 PM CDT FRI AUG 16 2013
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
THIS INCLUDES THE CITIES OF...VERNON...CHIPLEY...
* UNTIL 400 AM CDT
* AT 958 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED FLASH
FLOODING FROM HEAVY RAIN OVER THE WARNED AREA. EARLIER IN THE
NIGHT...PORTIONS OF HIGHWAY 277 BETWEEN CHIPLEY AND
VERNON EXPERIENCED MINOR FLOODING. WITH THE ADDITIONAL MODERATE TO
HEAVY RAIN MOVING INTO THE AREA AND RAINFALL RATES OCCASIONALLY
BETWEEN 1 AND 2 INCHES PER HOUR...FLOODING CONDITIONS ARE EXPECTED
TO WORSEN AND EXPAND THROUGH THE NIGHT.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SYLVANIA...
GILBERTS MILL...SMYRNA...SPRING HOLLOW...BRADFORD...WHITEHEAD
CROSSROADS...BROCK CROSSROAD...SUNNY HILLS...JOHNSON CROSSROADS...
BAHOMA...WAUSAU...POPLAR HEAD...ORANGE HILL...HINSONS CROSSROADS...
FIVE POINTS...CHIPLEY MUNICIPAL AIRPORT AND CARYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.
&&
LAT...LON 3044 8597 3049 8586 3060 8592 3064 8591
3073 8582 3079 8582 3079 8575 3075 8573
3075 8562 3082 8560 3083 8556 3083 8548
3079 8548 3078 8543 3057 8544 3056 8549
3044 8549 3044 8586 3041 8588 3040 8600
$$
42-DVDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 7:31 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 16, 7:31 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
831 PM EDT Fri Aug 16 2013
.NEAR TERM [Rest of Tonight]...
Primary focus for heavy rain this evening has remained along
surface front stalled from far southern Walton county /near
Destin/ nwwd to just south of Marianna/Bainbridge into sern GA.
With loss of heating around sunset, temporary decrease in
shower/tstm intensities have been noted. However, expect an
increase overnight in both coverage and intensity within deep
tropical moisture band along and south of the front across most of
the FL counties into southern GA. Front is not expected to move
much overnight but effects of heavy rainfall/sfc cooling could
support a slight swd sag tonight. Have maintained or increased
PoPs for most areas overnight, including near 100% for much of the
region. Flash flooding will remain a serious concern as activity
begins to train over areas which have already received significant
rainfall today, especially along and near the surface front.
&&
.SHORT TERM [Saturday Through Sunday Night]...
Complex weather situation evolving across the region will lead to
periods of heavy rainfall through the weekend. By Saturday
morning, an anomalous upper low is forecast to be centered over
the bootheel of Missouri with a trough axis extending into the
northwestern Gulf of Mexico. A potent 90kt upper jet will round
the base of the trough during the day placing the area in the
favorable right entrance region. These features combined with a
feed of deep tropical moisture eminating from the southern Gulf
disturbance, and a lingering surface front, will set the stage for
potentially heavy rainfall. Latest guidance places the highest QPF
and highest PoPs over the northwestern half of the forecast area.
With many of these areas already saturated from a very wet summer,
flash flooding will continue to be a possibility. Will have
categorical PoPs for most of the area on Saturday with
temperatures well below normal. See the hydrology section of this
product for more details on the potential flooding impact.
While the corridor of heaviest rain is likely to slide westward on
Sunday, the Florida Panhandle and southeast Alabama will remain in
a favorable position to receive additional heavy rain. However, at
least high end scattered PoPs are anticipated over the remainder
of the forecast area.
&&
.LONG TERM [Monday through Friday]...
Upper trough over the Lower Mississippi Valley is forecast to
linger through the first half of next week keeping a moist and
unstable airmass in place over the tri-state area. This will keep
PoPs relatively high through at least Tuesday. By later in the
week, there is more uncertainty in the guidance as to how much
ridging will build back over the region, with the ECMWF keeping
the upper trough in tact and the GFS indicating a stronger ridge.
Being well into the extended, will keep conditions close to climo
as a compromise.
&&
.AVIATION [Beginning 01Z Saturday]...
Mainly MVFR conditions are expected with IFR conditions likely
occuring closer to daybreak Saturday as the intensity of the rain
increases. Should see some break in the action at VLD and TLH late
Saturday morning.
&&
.MARINE...
Winds and seas will be on the increase through the weekend,
especially over the western waters, as a trough of low pressure
lingers to the north and west. Conditions will occasionally reach
exercise caution levels through Sunday, with a brief period of
advisory conditions possible Saturday night. Winds and seas will
diminish early next week.
&&
.FIRE WEATHER...
No concerns.
&&
.HYDROLOGY...
Tonight and Saturday the focus will largely be on the potential
for flash flooding due to already wet ground conditions. Much of
the shower activity today has been featuring rainfall rates of 2
to 3 inches per hour. Fortunately in most places these showers
have been progressive enough and not training which has kept the
flood threat low. This may cease to be the case late this evening
as the intensity and coverage of the showers increases. The
heaviest rains are expected on Saturday with widespread average
rainfall amounts of 3 to 5 inches still anticipated. Isolated
higher totals are expected, possibly upward of 7 to 10 inches in
some locations.
River flooding will become an increasing concern by late Saturday
and into next week, especially depending on where the heaviest
rainfall ends up occurring. The current thinking is that much of
the heaviest rains will occur in the lower half of the basins.
Thus, if the latest forecast holds, the Choctawhatchee Basin from
Geneva through Bruce would easily return to minor flood stage late
in the weekend with the potential for moderate flooding from
Caryville southward to Bruce early next week. The Chipola has some
capacity for heavy rainfall, but if rainfall amounts trend higher
than expected, minor flooding would be a possibility at Marianna
and Altha early next week.
Into Southeast Alabama, soils are especially saturated and area
creeks and stream will quickly respond to any significant
rainfall. Minor flooding along the Choctawhatchee and Pea Rivers
could occur quickly in this scenario late this weekend.
In Southern Georgia and the Florida Big Bend, current projections
move the Apalachicola, Flint, and Ochlockonee River systems to
near flood stage with anticipated rainfall, though heavier amounts
would easily lead to minor flooding, especially in the lower
portions of these basins where heavier rains were received in
July.
Lighter rainfall amounts are anticipated further east into the
Withlacoochee and Suwannee River basins and the current
anticipation is for these rivers to remain below flood stage into
next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 73 84 71 91 74 /100 80 60 60 50
Panama City 77 83 75 88 77 /100 90 60 60 50
Dothan 72 81 70 86 71 / 70 90 60 60 50
Albany 73 83 71 89 73 / 80 90 60 60 40
Valdosta 72 85 69 90 73 /100 70 60 50 40
Cross City 74 86 72 91 72 / 90 60 40 50 50
Apalachicola 78 85 78 87 79 /100 80 60 60 50
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FLASH FLOOD WATCH through Saturday evening for Coastal Dixie-
Coastal Franklin-Coastal Jefferson-Coastal Taylor-Coastal
Wakulla-Gadsden-Inland Dixie-Inland Franklin-Inland
Jefferson-Inland Taylor-Inland Wakulla-Lafayette-Leon-
Liberty-Madison.
FLASH FLOOD WATCH through Sunday evening for Calhoun-Central
Walton-Coastal Bay-Coastal Gulf-Holmes-Inland Bay-Inland
Gulf-Inland Walton-Jackson-South Walton-Washington.
GA...FLASH FLOOD WATCH through Saturday evening for Baker-Ben Hill-
Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-
Dougherty-Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-
Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-Tift-
Turner-Worth.
AL...FLASH FLOOD WATCH through Sunday evening for Coffee-Dale-
Geneva-Henry-Houston.
GM...None.
&&
NEAR TERM...Evans
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...Evans
MARINE...Camp
FIRE WEATHER...Evans HYDROLOGY...GodseyIn the hours before
Local storm report, Aug 16, 6:17 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
717 PM EDT FRI AUG 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM FLOOD 1 E NORMAN PARK 31.27N 83.67W
08/16/2013 COLQUITT GA LAW ENFORCEMENT
SOUTH HORNE STREET FLOODED IN NORMAN PARK. FLOOD WATERS
APPROACHING SEVERAL HOUSES IN THAT SAME AREA.
&&
BOLDENLocal storm report, Aug 16, 7:52 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
852 PM EDT FRI AUG 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FLOOD 3 N MARIANNA 30.82N 85.24W
08/16/2013 JACKSON FL LAW ENFORCEMENT
WATER OVER ROAD AT HWY 162 AND BUMPNOSE ROAD NORTH OF
MARIANNA.
&&
BOLDENLocal storm report, Aug 16, 9:00 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 PM EDT FRI AUG 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM FLASH FLOOD 1 E NORMAN PARK 31.27N 83.67W
08/16/2013 COLQUITT GA LAW ENFORCEMENT
SOUTH HORNE STREET FLOODED IN NORMAN PARK. FLOOD WATERS
APPROACHING SEVERAL HOUSES IN THAT SAME AREA.
0850 PM FLASH FLOOD 3 N MARIANNA 30.82N 85.24W
08/16/2013 JACKSON FL LAW ENFORCEMENT
WATER OVER ROAD AT HWY 162 AND BUMPNOSE ROAD NORTH OF
MARIANNA.
0850 PM FLASH FLOOD 5 S SILLS 30.88N 85.29W
08/16/2013 JACKSON FL LAW ENFORCEMENT
COUNTY ROAD 162 WAS FLOODED AND IMPASSIBLE EARLIER IN
SPOTS. WATER HAS NOW RECEDED.
0850 PM FLASH FLOOD 1 E SILLS 30.95N 85.27W
08/16/2013 JACKSON FL LAW ENFORCEMENT
STATE ROAD 2 WAS FLOODED AND IMPASSIBLE EARLIER IN SPOTS.
WATER HAS NOW RECEDED.
&&
DVDLocal storm report, Aug 16, 9:18 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1018 PM EDT FRI AUG 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 1 NW HOGGARD MILL 31.22N 84.48W
08/16/2013 M4.83 INCH BAKER GA MESONET
RAINFALL TOTAL OF 4.83 INCHES AT THE JOSEPH W JONES
ECOLOGICAL RESEARCH CENTER SINCE THURSDAY.
&&
DVDLocal storm report, Aug 16, 9:26 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1026 PM EDT FRI AUG 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM HEAVY RAIN 2 SW CAMILLA 31.21N 84.24W
08/16/2013 M5.34 INCH MITCHELL GA MESONET
24 HOUR RAINFALL TOTAL OF 5.34 INCHES AT THE CAMILLA RAWS
SITE.
1020 PM HEAVY RAIN 6 W ASHBURN 31.71N 83.75W
08/16/2013 M5.60 INCH TURNER GA MESONET
TOTAL SINCE THURSDAY AT GAGE 37 OF THE SOUTHEAST WATER
RESEARCH LAB NETWORK
1020 PM HEAVY RAIN 3 SW INAHA 31.59N 83.65W
08/16/2013 M4.47 INCH TURNER GA MESONET
TOTAL SINCE THURSDAY AT GAGE 22 OF THE SOUTHEAST WATER
RESEARCH LAB NETWORK
1020 PM HEAVY RAIN 4 SSE COVERDALE 31.57N 83.70W
08/16/2013 M4.41 INCH WORTH GA MESONET
TOTAL SINCE THURSDAY AT GAGE 67 OF THE SOUTHEAST WATER
RESEARCH LAB NETWORK
1020 PM HEAVY RAIN 4 NW ASHBURN 31.75N 83.69W
08/16/2013 M3.73 INCH TURNER GA MESONET
TOTAL SINCE THURSDAY AT GAGE 50 OF THE SOUTHEAST WATER
RESEARCH LAB NETWORK
1020 PM HEAVY RAIN 6 S ARABI 31.75N 83.74W
08/16/2013 M3.98 INCH TURNER GA MESONET
TOTAL SINCE THURSDAY AT GAGE 48 OF THE SOUTHEAST WATER
RESEARCH LAB NETWORK
1020 PM HEAVY RAIN 4 WNW ASHBURN 31.73N 83.72W
08/16/2013 M4.81 INCH TURNER GA MESONET
TOTAL SINCE THURSDAY AT GAGE 43 OF THE SOUTHEAST WATER
RESEARCH LAB NETWORK.
&&
DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 9:45 PM CDT | Flash Flood Warning | TAE | Jackson | 6 hr |
| Aug 17, 2:19 AM CDT | Special Marine Warning | TAE | 71 min | |
| Aug 17, 2:22 AM CDT | Special Marine Warning | TAE | 113 min | |
| Aug 17, 3:46 AM CDT | Special Marine Warning | TAE | 119 min | |
| Aug 17, 4:36 AM CDT | Special Weather Statement | TAE | Jefferson, Leon, Wakulla | 39 min |
| Aug 17, 5:01 AM CDT | Special Weather Statement | TAE | Taylor | 29 min |
| Aug 17, 7:07 AM CDT | Special Marine Warning | TAE | 38 min | |
| Aug 17, 7:47 AM CDT | Special Marine Warning | TAE | 28 min | |
| Aug 17, 7:53 AM CDT | Special Marine Warning | TAE | 37 min | |
| Aug 17, 9:36 AM CDT | Special Marine Warning | TAE | 54 min | |
| Aug 17, 11:09 AM CDT | Areal Flood Advisory | TAE | Bay, Calhoun, Washington | 2 hr |
| Aug 17, 11:44 AM CDT | Rip Current Statement | TAE | Bay, Gulf, Walton | 14 hr |
| Aug 17, 12:03 PM CDT | Areal Flood Advisory | TAE | Jackson | 117 min |
| Aug 17, 12:34 PM CDT | Flash Flood Warning | TAE | Bay | 5 hr |
| Aug 17, 2:58 PM CDT | Severe Thunderstorm Warning | TAE | Leon | 47 min |
| Aug 17, 3:16 PM CDT | Special Weather Statement | TAE | Leon, Wakulla | 59 min |
| Aug 17, 4:07 PM CDT | Special Weather Statement | TAE | Jefferson, Wakulla | 53 min |
| Aug 17, 4:21 PM CDT | Special Marine Warning | TAE | 39 min | |
| Aug 17, 5:27 PM CDT | Areal Flood Warning | TAE | Bay | 3 hr |
Nearby
Flash Flood Warnings in Florida, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.